Alert archive / Missouri / Tornado Warnings in 1998

Tornado Warning 17, NWS Kansas City, MO

June 14, 1998Schuyler County, Missouri

NWS Kansas City, MO issued this tornado warning at Jun 14, 1998, 2:25 PM CDT for Schuyler County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 14, 1998, 2:25 PM CDT (19:25 UTC)
Expired
Jun 14, 1998, 3:00 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Schuyler County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

899 
WFUS1 KMCI 141927 RRA
TORMCI
MOC197-142000-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
225 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* TORNADO WARNING FOR...
     EASTERN SCHUYLER COUNTY IN MISSOURI

* UNTIL 300 PM CDT

* AT 225 PM CDT STORM SPOTTERS REPORTED A TORNADO 3 MILES SOUTHEAST
  OF LANCASTER...OR ABOUT 22 MILES NORTH OF KIRKSVILLE...MOVING
  NORTHEAST AT 20 MILES PER HOUR.

* THE TORNADO WILL BE...
     NEAR DOWNING AT 240 PM CDT
     
IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY IN
THE BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF THE BUILDING

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR MISSOURI.

LAT...LON 4056 9260 4034 9241 4063 9211 4079 9231

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:30 PM CDT, 22 hours 55 minutes earlier.

Area forecast discussion, Jun 13, 3:30 PM CDT, 22 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SAT JUN 13 1998

ISOLD TSTMS DVLPD IN WARM ADVECTION ZONE ALONG WMFNT THIS AFTN
ACROSS SRN PORTIONS OF FCST AREA...BUT MAIN SHOW IS TNGHT AS COMPLEX
OF SVR TSTMS WITH FLASH FLOOD POTL EXPECTED TO MOVE ACRS AREA.

SFC WMFNT AT MID AFTN LOCATED JUST S OF FCST AREA WITH VRY HIGH SFC
DEW PTS POOLED NR BNDRY. EXPECT TSTMS TO DVLP THIS AFTN IN VCTY OF
SFC LOW AS IT MOVES INTO NRN KS AND SWD ALG DRYLINE INTO CENTRAL KS.
ADDITIONAL TSTM DEVELOPMENT OVER CENTRAL/ERN NE EXPECTED AS
NOCTURNAL LLJ STRENGTHENS AND ENHANCES LIFT N OF WMFNT.  CONVECTION
ACRS NE EXPECTED TO DVLP INTO AN INTENSE MCS AND TURN SEWD ACRS MUCH
OF CWA TNGHT. FCST VALUES OF CAPE...VERTICAL WIND PROFILE...AND
MID-LVL DRY INTRUSION SUGGEST POTL FOR SVR WX WITH THIS SYSTEM.
HIGH VALUES OF PRECIPITABLE WATER AND STG LIFT N OF WMFNT SUGGEST
FLASH FLOOD POTL...AND BASED ON 3-HOUR FF GUIDANCE VALUES OF UNDER 2
INCHES...WL ISSUE FLASH FLOOD WATCH TONIGHT FOR ALL BUT XTRM NERN
COUNTIES... WHERE GUIDANCE VALUES ARE ABOUT AN INCH HIGHER.

IN LATER PERIODS...SOME CHC OF SHWRS/TSTMS AS S/W SLOWS AND THEN
CLOSES OFF OVER AREA...LEAVING AREA SUSCEPTIBLE TO WK S/W ENERGY
ROTATING AROUND SYS IN CYC FLO ALOFT.  GUIDANCE TEMPS LOOK
REASONABLE AND ARE GENERALLY FOLLOWED.

...EAX...
MO...FLASH FLOOD WATCH TONIGHT ALL BUT XTRM NE COUNTIES
KS...FLASH FLOOD WATCH TONIGHT.

BUNTING

In the hours before

Local storm report, Jun 14, 11:38 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 AM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1137 AM    PLEASANTON                KS    WIND DAMAGE
06/13/98   LINN                            TREES DOWN. ALSO ONE
                                           TREE DOWN JUST EAST OF
                                           MOUND CITY.
Local storm report, Jun 14, 11:38 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1138 AM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1137 AM    PLEASANTON                KS    WIND DAMAGE
06/13/98   LINN                            TREES DOWN. ALSO ONE
                                           TREE DOWN JUST EAST OF
                                           MOUND CITY.
Local storm report, Jun 14, 12:41 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    PLEASANTON                KS    WIND DAMAGE
06/13/98   LINN                            TREES DOWN. ALSO ONE
                                           TREE DOWN JUST EAST OF
                                           MOUND CITY.
Local storm report, Jun 14, 12:41 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT SUN JUN 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    PLEASANTON                KS    WIND DAMAGE
06/13/98   LINN                            TREES DOWN. ALSO ONE
                                           TREE DOWN JUST EAST OF
                                           MOUND CITY.
Special weather statement, Jun 14, 1:00 PM CDT, 1 hour 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN JUN 14 1998

...MORE THUNDERSTORMS POSSIBLE TODAY...

FORECAST...THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER
PORTIONS OF NORTH CENTRAL MISSOURI. THEY ARE EXPECTED TO MOVE
THROUGH THE KIRKSVILLE...UNIONVILLE...AND MACON AREAS BY 3 PM. IT IS
POSSIBLE THAT SOME OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. ELSEWHERE...A FEW SHOWERS CAN BE
EXPECTED...WITH PERHAPS A RUMBLE OR TWO OF THUNDER. THIS ACTIVITY IS
NOT EXPECTED TO BE SEVERE.

DISCUSSION...A STORM SYSTEM CENTERED OVER NORTHERN MISSOURI AND
SOUTHERN IOWA WILL MOVE VERY SLOWLY OFF TO THE EAST TODAY. AS IT
DOES...SHOWERS AND THUNDERSTORMS WILL BE A POSSIBILITY OVER MUCH OF
THE REGION. THE THREAT FOR SEVERE WEATHER OVER THE OUTLOOK AREA
SHOULD BE LIMITED TO NORTH AND EAST OF A LINE FROM PRINCETON TO MACON.

MJM
Special weather statement, Jun 14, 1:00 PM CDT, 1 hour 25 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN JUN 14 1998

...MORE THUNDERSTORMS POSSIBLE TODAY...

FORECAST...THUNDERSTORMS HAVE DEVELOPED EARLY THIS AFTERNOON OVER
PORTIONS OF NORTH CENTRAL MISSOURI. THEY ARE EXPECTED TO MOVE
THROUGH THE KIRKSVILLE...UNIONVILLE...AND MACON AREAS BY 3 PM. IT IS
POSSIBLE THAT SOME OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. ELSEWHERE...A FEW SHOWERS CAN BE
EXPECTED...WITH PERHAPS A RUMBLE OR TWO OF THUNDER. THIS ACTIVITY IS
NOT EXPECTED TO BE SEVERE.

DISCUSSION...A STORM SYSTEM CENTERED OVER NORTHERN MISSOURI AND
SOUTHERN IOWA WILL MOVE VERY SLOWLY OFF TO THE EAST TODAY. AS IT
DOES...SHOWERS AND THUNDERSTORMS WILL BE A POSSIBILITY OVER MUCH OF
THE REGION. THE THREAT FOR SEVERE WEATHER OVER THE OUTLOOK AREA
SHOULD BE LIMITED TO NORTH AND EAST OF A LINE FROM PRINCETON TO MACON.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:48 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt42 min
Jun 13, 8:03 PM CDTSevere Thunderstorm WarningEAXNodaway37 min
Jun 13, 8:57 PM CDTSevere Thunderstorm WarningEAXHolt33 min
Jun 13, 9:10 PM CDTTornado WarningEAXHolt35 min
Jun 13, 11:02 PM CDTTornado WarningEAXHolt28 min
Jun 13, 11:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan32 min
Jun 14, 12:05 AM CDTSevere Thunderstorm WarningEAXClinton, DeKalb40 min
Jun 14, 12:35 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess40 min
Jun 14, 12:43 AM CDTSevere Thunderstorm WarningEAXClinton32 min
Jun 14, 1:02 AM CDTTornado WarningEAXCaldwell28 min
Jun 14, 1:11 AM CDTSevere Thunderstorm WarningEAXCarroll, Livingston34 min
Jun 14, 1:18 AM CDTTornado WarningEAXCarroll, Livingston42 min
Jun 14, 1:45 AM CDTSevere Thunderstorm WarningEAXChariton45 min
Jun 14, 2:06 AM CDTSevere Thunderstorm WarningEAXHarrison, Worth54 min
Jun 14, 2:16 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph44 min
Jun 14, 1:48 PM CDTTornado WarningEAXAdair, Schuyler42 min

Nearby

Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.